Since being diagnosed with supraventricular tachycardia [a fast heartbeat], my resting pulse is 100-110 beats per minute. Does this rapid heartbeat mean my heart will wear out faster?
The sudden onset of a rapid, abnormal heart rhythm called supraventricular tachycardia (SVT) is alarming although relatively common at any age.
It’s caused by an irregularity in the electrical system within the heart muscle that normally keeps the heart beating at between 60 and 100 beats a minute.
When this system is not working properly, it can cause the heart to suddenly beat very fast for a few minutes, or even several hours, before settling back down.
Episodes can be recurrent, as you describe in your longer letter, and may be triggered by a range of factors, including anxiety, fatigue, excess caffeine or alcohol, certain prescription medications or even an overactive or under-active thyroid gland (which produces the hormone thyroxine that helps regulate heart rate).
The sudden onset of a rapid, abnormal heart rhythm called supraventricular tachycardia (SVT) is alarming although relatively common at any age
But in the vast majority of SVT cases, no underlying cause is identified. If it keeps happening, it suggests there is some electrical abnormality that needs treating.
One option is beta blocker tablets (which reduce heart rate), or cardiac ablation (a procedure which you underwent in 2010). This is where the irregular signals are blocked by targeting the area producing them with a heat-generating probe to destroy the malfunctioning tissue.
Although it worked, your resting heart rate is now elevated and causing you concern. However, I suspect it is to do with the inhaler you say you take for your asthma.
Fostair NEXThaler contains both a steroid and a long-acting beta 2 agonist, formoterol. Formoterol stimulates receptors in the smooth muscle cells of the airways, relaxing them and improving airflow. However, similar receptors are also found in the heart muscle and stimulating these raises the heart rate.
You do not need to be alarmed and your SVT is not dangerous; nor should you stop using the inhaler without first discussing it with your doctor, as it risks a flare- up of your asthma.
In short, your raised heartbeat will do your heart no harm and will not shorten your life.
I’m on the waiting list for a knee replacement but worry that a fungal nail infection might compromise the success of surgery. My surgeon hasn’t mentioned this, but as toenails take weeks to grow, do I need to take medication or carry on with over-the-counter products?
Name and address withheld.
Fungal infection of toenails or fingernails, known as onychomycosis, is thought to affect up to 8 per cent of people. It causes discolouration of the nail, which also becomes thickened and can crack or break.
Fungi are not the only cause of these infections, though they do account for around 60 per cent of them. The rest are usually due to yeast infections, such as candida.
These fungi and yeasts are everywhere and are highly opportunistic. A minor injury to a nail, or prolonged moist conditions (such as found in trainers) can provide an ideal breeding ground. Nails are also somewhat unique immunity-wise, with less resistance to infections, but in people who are otherwise in good health, the fungi will not invade other tissues and there is no risk of the infection spreading internally.
I can assure you that your nail infection presents no threat to your overall health, and there is no risk of invasion that might compromise the effectiveness of the joint replacement.
Anti-fungal tablets have potential side-effects, such as liver damage, and so for a condition that is fundamentally cosmetic, the risk of harm might be greater than any benefit from treatment.
Other treatments, such as a nail lacquer that’s applied weekly for six months, cure less than half of all cases but you may decide they’re still worth a try.
Write to Dr Scurr
Write to Dr Scurr at Good Health, Daily Mail, 2 Derry Street, London W8 5TT or email firstname.lastname@example.org — include your contact details. Replies should be taken in a general context. Dr Scurr cannot enter into personal correspondence. Always consult your GP with any health worries.
In my view… Lung damage linked to vaping
Blurred vision and constipation are some of the more unusual adverse reactions to vaping reported to the Medicines and Healthcare products Regulatory Agency, it revealed earlier this month. The most frequent include coughing, a sore throat and wheezing.
This all sounds relatively benign considering the dangers of cigarette smoke, which contains 60 to 70 known carcinogens (cancer-causing chemicals). When e-cigarettes first arrived in 2005, they offered a safe way for an almost instant nicotine hit to the brain to help smokers quit.
Most e-cigarettes still contain some potentially toxic chemicals but you don’t get the tar, carcinogens and carbon monoxide derived from tobacco.
But evidence has emerged that long-term vaping can lead to progressive lung disease, with symptoms of breathlessness, cough and chest pain.
Biopsies of lung tissue have shown signs of a damaging condition known as constrictive bronchiolitis — or prolonged inflammation deep inside the airways.
This condition is a form of damage that is unique to e-cigarettes — and is a matter of some concern. My firm advice is: buyer beware.